skin problems with Prednisolone

I have just been diagnosed with "Bowens disease" on the face, and waiting for a biopsy to confirm. I had never heard of it and was told it could be because I have been on long term immunosuppressants [ Prednisolone 15 years ] I also took Azathioprine but only for a month due to bad side effects. I know summer is almost over, but please be careful in the sun whilst taking Pred. and look out for any "dodgy" moles/blemishes on the body.

15 Replies

oldestnewest
  • Hi Bowler. What does it look like, if you don't mind me asking. I've got a strange red patch on my face, slightly itchy, which started 6 months ago. I've been on pred for 9 months, MTX also. I'm inclined to blame alendronic acid though. My GP face me antihistamines but it's not shifting. Thanks Angela.

  • nhs.uk/conditions/bowens-di...

    This is an excellent article with a picture.

    patient.co.uk/doctor/bowens...

    and this is another but aimed at healthcare professionals so a bit more complicated.

    The Patient.co.uk article mentions immunosuppression as a cause - but the degree met in organ transplants or AIDS. Longterm use of pred doesn't appear.

  • Many thanks. My rash doesn't look as red in the picture but I will get it checked out. My Dad died of malignant melanoma back in 1972 when there was no cure or treatment available then, but my father-in-law has been successfully treated for squamous cell. Angela.

  • The 2 articles PMRpro sugested are what you need to read.

    I had a very small blemish on my face about 8 months ago, I showed it to my GP whos said "nothing to worry about" however it started to get bigger, so I went back to the surgery and saw the practice nurse, [ couldn't get an app. for a Dr. for over a week !!] anyway she refered me straight away, that was in July but I didn't get an app. to see the demertologist till last week, and in those 2 months it had grown quite a bit. I am now waiting for a biopsy, and in the meantime they gave me some antibiotic cream to use.

    I can't say that it was the Pred. that caused it, as people who don't take immunosupressants can get it, however if you have a skin problem whilst on pred. be aware of it, and get it checked out.

  • Thanks Bowler. I will get it checked. Angela.

  • Hello bowler .. I came out in a rash earlier this year ..mainly arms ,bust area ,tummy and navel area and occasionally on my face .. I was told that I had PITYRIASIS ROSEO ..due to having had a virus and being on long term prednisolone ..10 years in all . when its on flare I feel like I have a temperature with it.. It starts as a blemish then goes into a scaly red blotch .. Its not really been itchy just not nice to look at.. I put Double Base cream on after showers and I have Bentnovate cream from the DR..it doesn't look nice at the moment and I will get it looked at again when I next see my Gp..I was told it could last 5 months or so but its been a lot longer than that. I hope your rash clears up soon .. trish29

  • Hi bowler, I had what I called to a sun spot on my knee, mentioned it in passing to my Doctor who refered me to a Hospital dermatologist.

    As. Result of this a lady Doctor removed this last June (about the size of a one pence) darkish brown in colour and popped in a couple of stitches.

    I received a report from the biopsyd confirming that it was bowens and no further action, been warned to slap on factor 50 when in the sun or stay out of it but still like to sit in the garden and put on sun cream when I can think of it.

    Hope this helps

    Mike

  • Thanks for your reply, I will be glad to get the biopsy done, it feels very sore today, I always sit under shade in the summer, however when I was younger I did like to sunbathe but there wasn't much warning about skin cancer in those days. My daughter was diagnosed with with malignant melanoma at the age of 38, she's now 41 and has to have regular checks, so as you can imagine I am worried it's cancer.

  • I wonder why the sunscreen warning? According to the medical sites I read, Bowens disease can and often does appear on areas never exposed to the sun so it is unlikely that sun exposure plays much of a role. It only rarely appears on the face apparently - if it were a sun thing that is the place you'd think you would find it most.

  • Yes it does seem strange to blame it all on the sun, mine is on my cheek bone. I suppose if you have a Bowens they [ Dr's ] just tell you to cover up in the sun just to be on the safe side, like they told Classicmike.

  • According to the German lady Doctor I have been a naughty boy and spent too much time in the sun, the way she put it was, you have not only had a lifetimes sun exposure but one and a half lifetimes. (Well l don't look bad on it) I have given up most things I enjoy so I will still sit in my garden but maybe not for such long periods life has to have some pleasures PMRpro don't you think.

    Mike

  • Absolutely Mike! I've tried omitting various things from diet - none of them made any difference to the PMR (that included wine), I've HAD to give up several things I enjoy because of PMR and when it comes down to the bone we have all got to die sometime of something. The thought of living to 120 with nothing pleasurable to pass the time doesn't appeal!!

    But you know - I don't know how old you are or what you do for a living, but my father was out working in the fields without a shirt on from March to October. He died at 49 - not of anything sun-related but of an aneurysm that had been present since probably childhood.

  • Hello Bowler. I have recently been diagnosed with a basal cell growth on my hand. It looks the same as the picture on the link. I now have an appt to have it cut out in November. I was referred to the dermatologist in Aug & received an apt for next January! However the same week the hospital called to say I needed to be seen much earlier & was in the hospital 2 weeks ago so that was a good result appt wise! My dermatologist surprised me by not mentioning the sun but said the steroids can cause this problem. I have been on prednisolone for almost 3 yrs, now down to 2mg a day. Best wishes for your outcome.

  • Hello optimist-ok

    Glad to hear that you have been seen quickly, the waiting is the worse thing. The Dr at the hospital did say he would "fast track" me that was last Fri. so hopefully I won't have to wait too long. I have been on steroids for 15 years so they have probably taken their toll. I see a consultant today re a gall stone I have just been diagnosed with, I don't suppose I can blame that on the steroids

    bowler.

  • Don't take no for an answer if the doctor puts you off. I had a suspicious black 'mole' on the back of my neck which my GP said she thought might or might not be a melanoma, but she referred me to a dermatologist who said the same thing, but took a biopsy. It was, after all, a melanoma. Then things moved quickly and I was referred to the plastic surgery department at the Christie Hospital in Manchester for excision with a local anaesthetic. That was 10 years ago and there has been (touch wood) no recurrence, though I've had some non malignant sun damage removed by one of our GPs. So much for five years in the tropics in my youth!

You may also like...